North Carolina, 2013

Flooding in North Carolina, June 27, 2013

June 27, 2013 · NWS ILM · 4 events in 4 counties and zones

Slow moving storms produced heavy rain and sporatic flooding over a large portion of southeastern North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Slow moving storms produced heavy rain and sporatic flooding over a large portion of southeastern North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 27, 9:17 PM EST, 33 minutes earlier.

Area forecast discussion, Jun 27, 9:17 PM EST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1017 PM EDT THU JUN 27 2013

.SYNOPSIS...
UNSETTLED WEATHER WILL CONTINUE THROUGH THE MIDDLE OF NEXT WEEK WITH
A DAILY RISK OF SHOWERS AND THUNDERSTORMS. SIGNIFICANT RAINFALL
AMOUNTS ARE EXPECTED THROUGH THE PERIOD AND THIS RAIN WILL BE
FALLING ON ALREADY WET SOILS.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1030 PM THURSDAY...THE LAST IN THE SERIES OF SHORTWAVE
DISTURBANCES ALOFT WILL PUSH ACROSS THE EASTERN CAROLINAS IN THE
NEXT SEVERAL HOURS...LIKELY SUSTAINING CONVECTION ACROSS THE AREA
THROUGH MIDNIGHT AND PERHAPS BEYOND. WITH SUCH A HUMID AIRMASS
(PRECIPITABLE WATER 2.0 TO 2.1 INCHES AND SURFACE DEWPOINTS IN THE
70S) VIRTUALLY ANY STORM CELL IS PRODUCING RAINFALL RATES IN EXCESS
OF 1 INCH PER HOUR. BASED MAINLY ON CURRENTLY OBSERVED RADAR TRENDS
I HAVE ADJUSTED POPS UP FOR THE NEXT 3-4 HOURS TO 100 PERCENT FROM
EASTERN COLUMBUS COUNTY THROUGH THE WILMINGTON METRO AREA...AND JUST
SOUTH OF FLORENCE TO NEAR KINGSTREE. THIS ACTIVITY IS PROBABLY NO
LONGER SURFACE BASED BUT IS TAKING ADVANTAGE OF A STRENGTHENING LOW
LEVEL JET WHICH IS ADVECTING IN EXTREMELY HUMID AIR OFF THE ATLANTIC
WITH DEWPOINTS IN THE UPPER 70S. FLOOD ADVISORIES OR WARNINGS MAY
NEED TO BE ISSUED IN THE NEXT HOUR OR TWO GIVEN THE SLOW OBSERVED
CELL MOTION COUPLED WITH HIGH RAINFALL RATES. PREVIOUS DISCUSSION
FROM 730 PM FOLLOWS...

A SERIES OF TWO UPPER LEVEL DISTURBANCES
ROLLING ACROSS A STRONGLY UNSTABLE AIRMASS LED TO THE DEVELOPMENT OF
WIDESPREAD THUNDERSTORMS THIS AFTERNOON. SURFACE-BASED INSTABILITY
IS NOW WANING WITH THE LOSS OF INSOLATION AND THE LARGE-SCALE
OVERTURNING OF THE AIRMASS. HOWEVER CONSIDERABLE INSTABILITY (CAPE:
3000 J/KG) REMAINS SOUTH AND WEST OF FLORENCE WITH LESSER
INSTABILITY ALONG THE COAST FROM MYRTLE BEACH THROUGH WILMINGTON. (A
SMALL NEGATIVE REGION OF CONVECTIVE INHIBITION ALONG THE COAST COULD
PREVENT THIS INSTABILITY FROM BEING REALIZED)

SYNOPTIC MODELS ARE OFTEN OF LITTLE USE IN FORECASTING CONVECTION.
THE HRRR HIGH-RESOLUTION MODEL IS HAVING TROUBLE INITIALIZING THE
STORM PROPERLY BUT THE LAST SEVERAL RUNS SUGGEST THE INSTABILITY
SOUTH OF FLORENCE TOWARD THE SANTEE RIVER INTO THE CHARLESTON METRO
AREA WILL BE THE BREEDING GROUND FOR ANOTHER CLUSTER OF CONVECTION
OVER THE NEXT SEVERAL HOURS. THE FINAL UPPER LEVEL SHORTWAVE MOVING
SOUTHEAST THROUGH THE PIEDMONT REGION COULD ALSO IGNITE NEW STORMS
ACROSS THE SANDHILLS IN THE NEXT FEW HOURS WITH THE INTERSTATE 95
CORRIDOR POTENTIALLY RECEIVING ANOTHER ROUND OF ACTIVITY.

IN TERMS OF FORECAST POPS...I HAVE THE HIGHEST POPS FOR THE NEXT FEW
HOURS ACROSS NORTHERN ROBESON INTO BLADEN COUNTIES IN NC. BY LATE
THIS EVENING I SHIFT THE BULLSEYE SOUTHWARD FROM JUST INLAND OF
GEORGETOWN ACROSS CENTRAL HORRY COUNTY TO NEAR WILMINGTON. (50-60
PERCENT) AFTER MIDNIGHT MOST OF THE CONVECTIVE ACTIVITY SHOULD SHIFT
OFFSHORE BEHIND THE FINAL SHORTWAVE ALOFT...WITH DRYING CONDITIONS
TEMPORARILY BUILDING IN FROM THE WEST. I SAY TEMPORARILY BECAUSE THE
PATTERN FOR TOMORROW AFTERNOON THROUGH THE WEEKEND IS WET TO SAY THE
LEAST!

FORECAST LOWS TONIGHT RANGE FROM 72-77...COOLEST WEST OF I-95 AND
WARMEST ALONG THE COAST.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 3 PM THURSDAY...A BROAD UPPER LOW ACROSS THE GREAT LAKES WILL
SLOWLY RELOCATE ACROSS THE OHIO VALLEY DURING THIS PERIOD. MID-LEVEL
SHORTWAVE ENERGY ROTATING AROUND THE UPPER LOW WILL HELP TO ENHANCE
SHOWERS AND THUNDERSTORMS. SURFACE FEATURES THAT WILL HELP TO
CONVERGE AND LIFT A MOIST AND UNSTABLE AIRMASS INCLUDE THE SEABREEZE
AND THE PIEDMONT TROUGH. OVERALL...A WET PERIOD IS IN STORE WITH
BOUTS OF SHOWERS AND THUNDERSTORMS. RAINFALL AMOUNTS JUST DURING
THIS PERIOD WILL LIKELY ADD ANOTHER 1 TO 2 INCHES TO WHAT HAS BEEN A
VERY WET JUNE ALREADY. AS IS USUALLY THE CASE WITH CONVECTION...SOME
SPOTS COULD RECEIVE AMOUNTS CONSIDERABLY HIGHER THAN THIS RANGE.

IT LOOKS AS THOUGH ONE SUCH SHORTWAVE WILL LIFT OUT ACROSS THE
EASTERN CAROLINAS DURING FRI AFTERNOON. MIXED LAYER CAPE VALUES ARE
VERY HIGH ON FRI...REACHING 3000 J/KG. MID-LEVEL LAPSE RATES ARE
HOWEVER MODEST. THE FLOW IS LARGELY WESTERLY...EXCEPT SW IN THE
LOWEST 3-5 KFT OR SO. THERE IS CONSIDERABLE DRY AIR IN THE
MID-LEVELS FRI MORNING...BUT THEN OVERTIME...THE COLUMN MOISTENS
FROM W TO E...DURING THE AFTERNOON AND EVE. THUS...THE SCENARIO
PAINTED BY SEVERAL OF THE MODELS LOOKS REASONABLE...SHOWERS AND
THUNDERSTORMS DEVELOPING ALONG THE PIEDMONT TROUGH IN RESPONSE TO
STRONG HEATING AND MOVING ACROSS OUR WESTERN ZONES FRI AFTERNOON AND
THEN TO THE COAST FRI EVE/NIGHT. A FEW STORMS MAY ALSO POP ALONG THE
SEABREEZE FRI AFTERNOON. GIVEN THE MAGNITUDE OF INSTABILITY AND
DEVELOPING INVERTED V SOUNDINGS...THERE IS A RISK FOR STRONG TO
POSSIBLY DAMAGING WINDS IN THE DEEPEST CONVECTION. MID-LEVEL TEMPS
SHOULD BE COOL ENOUGH TO SUPPORT HAIL IN ANY STRONG AND PERSISTENT
UPDRAFTS. THIS IS IN ADDITION TO THE HEAVY RAIN AND FREQUENT DEADLY
LIGHTING RISK. THE CONVECTION SHOULD ONLY SLOWLY WANE WITH LOSS OF
HEATING THROUGH THE LATE EVE AND OVERNIGHT.

SAT...THE FLOW TURNS MORE SOUTHWESTERLY THROUGH A DEEP LAYER AND
THERE IS NO DRY AIR IN THE COLUMN TO BE FOUND. THE COLUMN IS
SATURATED OR NEARLY SO THROUGH A DEEP LAYER. SOME OF THE MODELS ARE
INDICATING A SHORTWAVE TROUGH MOVING UP THE COAST...BUT A GOOD
DISTANCE OFFSHORE. WE WILL HAVE TO WATCH THIS FEATURE TO SEE HOW IT
EVENTUALLY PLAYS OUT. THERE MAY BE SOME SUBSIDENCE DEVELOPING ON THE
BACK SIDE WHICH WOULD TEND TO SUPPRESS/REDUCE CONVECTION.
HOWEVER...CLOSER TO THE COAST AND THERE COULD BE CONSIDERABLE
CONVECTION AT AND NEAR THE COAST. GIVEN THE ENVIRONMENT...IT WILL
TAKE VERY LITTLE TO IGNITE CONVECTION. STORM MOTIONS SHOULD BE MUCH
QUICKER ON SAT THAN ON FRI AS THE WIND FIELDS WILL BE STRONGER. WET
MICROBURSTS CAN NOT BE RULED OUT ON SAT.

CLOUD COVER SHOULD BE MORE WIDESPREAD SAT THAN ON FRI GIVEN THE
EXPECTED MOISTURE PROFILES. WILL THUS FORECAST HIGHER TEMPS ON
FRI...LOWER TO MID 90S. THE SEABREEZE SHOULD BE PINNED NEAR THE
COAST AND SO EVEN THE BEACHES SHOULD REACH THE UPPER 80S WITH THE
EXCEPTION OF BRUNSWICK AND SOUTHERN NEW HANOVER COUNTIES WHERE A
MORE ONSHORE FLOW SHOULD KEEP AFTERNOON TEMPS IN THE MID 80S. HIGHS
ON SAT WILL BE MAINLY IN THE UPPER 80S TO AROUND 90 WELL INLAND WITH
MID 80S AT THE BEACHES AS THE SEABREEZE SHOULD BE ABLE TO MAKE A
LITTLE FURTHER PROGRESS INLAND. LOWS WILL BE IN THE MUGGY 70S.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
AS OF 3 PM THURSDAY...ACTIVE WEATHER WILL CONTINUE THROUGH AT
LEAST THE FIRST HALF OF THE WEEK. MID TO UPPER TROUGH DIGGING DOWN
THROUGH THE MISSISSIPPI VALLEY ON SUNDAY WILL LIFT TOWARD THE
NORTHWEST AS STRONG UPPER RIDGE TO OUR EAST TRIES TO BUILD
WESTWARD ACROSS THE EAST COAST. INITIALLY LOCAL AREA WILL REMAIN
BETWEEN THESE TWO FEATURES ON THE ACTIVE SIDE OF MID TO UPPER
TROUGH. SHORTWAVE ENERGY WILL ROTATE AROUND THE TROUGH UP THROUGH
THE CAROLINAS ENHANCING LOCALIZED CONVECTION SUNDAY THROUGH MID
WEEK. THE CONVECTION SHOULD FIRST FIRE UP OVER THE SEA BREEZE
CONVERGENT BOUNDARY AND THE PIEDMONT TROUGH INLAND BUT THEN WILL
BECOME MORE WIDESPREAD ALONG MESO OUTFLOW BOUNDARIES. OVERALL WILL
REMAIN IN DEEP MOIST SOUTHERLY FLOW AND EXPECT PLENTY OF CLOUDS
AND CONVECTION EACH DAY IN A WARM AND HUMID SUMMERTIME AIR MASS.
THE STEERING FLOW WILL KEEP STORMS MOVING FROM SOUTH TO NORTH AND
MAY ALLOW FOR BETTER WEATHER ALONG THE IMMEDIATE COAST.

AS MID TO UPPER TROUGH LIFTS FARTHER NORTH INTO CANADA THE RIDGE MAY
MAKE IT FAR ENOUGH WEST TO PROVIDE SOME SUBSIDENCE AND DRYING
THROUGH THE MID LEVELS OF THE ATMOSPHERE BY WED OR THURS. WITHOUT
THE UPPER LEVEL SUPPORT WE CAN GET BACK TO LESS IN THE WAY OF
STRONGER CONVECTION AND JUST LOCALIZED SHOWER ACTIVITY ALONG THE SEA
BREEZE AND PIEDMONT TROUGH.

TEMPS WILL RUN NEAR OR ABOVE NORMAL THROUGH THE PERIOD WITH 70S FOR
OVERNIGHT LOWS AND CLOSE TO 90 FOR AFTERNOON HIGHS.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
AS OF 00Z...SEVERAL BANDS OF SHOWERS AND THUNDERSTORMS CONTINUE
ACROSS THE TERMINAL AREA THIS EVENING. WITH STRONG INSTABILITY AND
A MOIST AIRMASS THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH 03Z AT
KFLO/KLBT AND THROUGH 06Z AT THE COASTAL TERMINALS. VFR IS EXPECTED
OUTSIDE OF PRECIPITATION. SINCE PRECIPITATION IS MOVING RATHER
QUICKLY FEEL TEMPO MVFR CONDITIONS WILL BE MOST LIKELY WITH THIS
ACTIVITY...BUT BRIEF IFR/LIFR COULD CERTAINLY OCCUR AS WELL AS
VARIABLE WIND GUSTS TO 30 KTS IF A CELL MOVES DIRECTLY OVER ANY
TERMINAL. PER RADAR LOOPS KLBT/KFLO WILL HAVE THE BEST CHANCE OF
THUNDERSTORMS THROUGH 02Z-03Z WITH LOWER CONFIDENCE OF OCCURRENCE AT
KFLO.

AFTER 06Z EXPECT ONLY ISOLATED SHOWERS...AND THAT MOST LIKELY AT THE
COASTAL TERMINALS THROUGH SUNRISE. VFR EXPECTED AT THE COASTAL
TERMINALS THROUGH SUNRISE BUT THERE IS MODERATE CONFIDENCE IFR
CIGS/MVFR VSBYS COULD AGAIN DEVELOP AT KFLO/KLBT 08-12Z. EXPECT THE
SAME PATTERN OF CONVECTIVE ACTIVITY FOR FRIDAY WITH GENERALLY VFR
CONDITIONS...SHOWERS AND ISOLATED THUNDERSTORMS ALONG THE SEA BREEZE
DURING THE MORNING AND NEAR KFLO/KLBT DURING THE AFTERNOON.

EXTENDED OUTLOOK...ISOLATED/SCATTERED AFTERNOON SHOWERS AND
THUNDERSTORMS THROUGH TUESDAY WITH BRIEF LOCALIZED PERIODS OF
MVFR/IFR.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 1030 PM THURSDAY...NEW THUNDERSTORMS ARE MOVING OFF THE COAST
NORTH OF CAPE FEAR. THESE STORMS MAY BE FOLLOWED BY MORE WAVES OF
STORMS OVERNIGHT AS ANOTHER UPPER LEVEL DISTURBANCE PUSHES OFF THE
COAST. THE UPDATED FORECAST FEATURES INCREASED THUNDERSTORM
POTENTIAL THROUGH ABOUT 2-3 AM FRIDAY...WITH LESSENING CHANCES LATE
TONIGHT. ALTHOUGH SYNOPTIC-SCALE WINDS WILL REMAIN FROM THE
SOUTHWEST AT 15-25 KNOTS...OBVIOUSLY THUNDERSTORM-SCALE WINDS MUCH
TOO SMALL TO FORECAST MORE THAN 1-2 HOURS IN ADVANCE WILL DOMINATE
THE WEATHER THROUGH THE NIGHT. MARINERS SHOULD CLOSELY WATCH FOR
THESE STORMS AS THEY ARE PRODUCING CONTINUOUS LIGHTNING...
TORRENTIAL RAINFALL AND REDUCED VISIBILITIES...AND STRONG GUSTY
WINDS. PREVIOUS DISCUSSION FROM 730 PM FOLLOWS...

A FAIRLY TIGHT PRESSURE GRADIENT EXISTS BETWEEN A PIEDMONT TROUGH
NEARLY STATIONARY INLAND AND THE BERMUDA HIGH WELL OFFSHORE. THIS IS
PRODUCING A HEALTHY SOUTH-SOUTHWEST BREEZE AT 15-25 KNOTS THIS
EVENING. ALTHOUGH MODELS SUGGEST WIND SPEEDS WILL RELAX A LITTLE
AFTER MIDNIGHT...THE TIGHT GRADIENT SHOULD REMAIN WITH STRONGER
WINDS REDEVELOPING FRIDAY. SEVERAL CLUSTERS OF THUNDERSTORMS INLAND
ARE WEAKENING AS THEY APPROACH THE COAST...BUT THE POTENTIAL REMAINS
FOR REDEVELOPMENT OF SHOWERS AND STORMS ACROSS THE COASTAL
WATERS...MAINLY FROM LATE THIS EVENING THROUGH ABOUT 3 AM FRIDAY.
THUNDERSTORMS CHANCES ARE SLIGHTLY HIGHER NORTH OF MYRTLE BEACH BUT
I CAN'T RULE OUT STORMS ACROSS THE SC WATERS EITHER.

I HAVE MADE SUBSTANTIAL EDITS TO SEA HEIGHTS BASED ON DATA FROM THE
OCEAN CREST PIER WAVE GAUGE WHICH IS REPORTING 3-4 FT SEAS JUST
OUTSIDE THE SURF ZONE. LARGER SEAS OFTEN PENETRATE RIGHT UP TO THE
BEACHES ON A GOOD ONSHORE WIND HERE...AN EFFECT EVEN OUR HIGH
RESOLUTION "SWAN" WAVE MODEL DOESN'T SEEM TO BE ABLE TO HANDLE.

SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 3 PM THURSDAY...A SMALL CRAFT ADVISORY HAS BEEN EXTENDED FOR
ALL AREAS UNTIL 6 PM SAT. THE PRESSURE GRADIENT BETWEEN A PIEDMONT
TROUGH INLAND AND THE BERMUDA RIDGE WILL HELP TO KEEP WINDS AND
SEAS ELEVATED THIS PERIOD. WINDS WILL REACH UP TO 20 TO 25 KT.
WINDS WILL BE SW THROUGH THE PERIOD...SLIGHTLY MORE W OF S ON FRI
THAN ON SAT. SEAS WILL PEAK IN THE 4 TO 7 FT RANGE. SE...8 TO 9
SECOND SWELL... WILL BE WEAK DURING THIS PERIOD AND WAVE HEIGHTS
WILL BE THE RESULT OF INCREASING WIND WAVE ENERGY.

LONG TERM /SUNDAY THROUGH TUESDAY/...
AS OF 3 PM THURSDAY...SOUTHERLY FLOW WILL CONTINUE AROUND WESTERN
PERIPHERY OF BERMUDA HIGH THROUGH EARLY NEXT WEEK. GRADIENT WILL
REMAIN FAIRLY TIGHT THROUGH THE WEEKEND BETWEEN LOW AND PIEDMONT
TROUGH INLAND AND HIGH PRESSURE OFF SHORE. WINDS WILL GENERALLY BE
AROUND 15 KTS NEAR SHORE WITH A SPIKE UP EACH AFTN IN SEA BREEZE.
WINDS WILL BE UP AROUND 20 IN OUTER WATERS AND UP TO 25 KTS IN
WATERS NORTH FRYING PAN. PERSISTENT SOUTHERLY FLOW WILL KEEP SEAS
UP AROUND 4 TO 6 FT THROUGH THE PERIOD. WILL MOST LIKELY END UP
WITH AN EXTENDED PERIOD OF SMALL CRAFT ADVISORY CONDITIONS FOR 6
TO 7 FT SEAS IN STRONGER SOUTHERLY FLOW ESPECIALLY IN OUTER
WATERS.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT SATURDAY FOR AMZ250-252-
     254-256.

&&

NEAR TERM...TRA
SHORT TERM...RJD
LONG TERM...RGZ
AVIATION...MRR
Hazardous weather outlook, Jun 27, 2:17 AM EST, 19 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
317 AM EDT THU JUN 27 2013

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-280730-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-
COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN-
COASTAL GEORGETOWN-
317 AM EDT THU JUN 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING. DAMAGING WINDS...HAIL...AND FLOODING WILL
BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE FRIDAY
AFTERNOON AND EVENING. DAMAGING WINDS AND HAIL WILL BE THE MAIN
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-280730-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
317 AM EDT THU JUN 27 2013

...SMALL CRAFT ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 8 PM
EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

SMALL CRAFT ADVISORY WILL LIKELY NEED TO BE EXTENDED THROUGH THE
WEEKEND AND FIRST HALF OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ254-256-280730-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
317 AM EDT THU JUN 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SMALL CRAFT ADVISORY WILL LIKELY BE REQUIRED FOR THE WEEKEND AND
FIRST HALF OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

III

In the hours before

Local storm report, Jun 27, 5:32 PM EST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
632 PM EDT THU JUN 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     TSTM WND DMG     4 S BLADENBORO          34.48N  78.79W
06/27/2013                   BLADEN             NC   EMERGENCY MNGR

            ONE TREE DOWN ON NC 131. TIME ESTIMATED BY RADAR.

0557 PM     TSTM WND DMG     3 NNW CLARKTON          34.52N  78.67W
06/27/2013                   BLADEN             NC   EMERGENCY MNGR

            THREE TREES DOWN ON MITCHELL FORD ROAD. TIME ESTIMATED
            BY RADAR.

0558 PM     TSTM WND DMG     3 N CLARKTON            34.54N  78.64W
06/27/2013                   BLADEN             NC   EMERGENCY MNGR

            ONE TREE DOWN ON US HWY 701 NEAR CAMPBELL ROAD. TIME
            ESTIMATED BY RADAR.

&&

EVENT NUMBER ILM1300161
EVENT NUMBER ILM1300162
EVENT NUMBER ILM1300163

TRA
Local storm report, Jun 27, 6:01 PM EST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
701 PM EDT THU JUN 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     4 ESE BLADENBORO        34.52N  78.73W
06/27/2013                   BLADEN             NC   AMATEUR RADIO

            TREES DOWN.

&&

EVENT NUMBER ILM1300164

47
Special weather statement, Jun 27, 8:35 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
935 PM EDT THU JUN 27 2013

NCZ107>109-280200-
COASTAL NEW HANOVER-INLAND BRUNSWICK-INLAND NEW HANOVER-
935 PM EDT THU JUN 27 2013

...A STRONG THUNDERSTORM WILL MOVE ACROSS BRUNSWICK...NEW HANOVER AND
PENDER COUNTIES THROUGH 1000 PM EDT...

AT 936 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BELVILLE...OR ABOUT OVER LELAND...MOVING EAST AT 20 MPH.

SOME LOCATIONS IMPACTED INCLUDE LELAND...WILMINGTON...BAYSHORE...
MASONBORO...MYRTLE GROVE...OGDEN...SEAGATE...SILVER LAKE...SMITH
CREEK...UNCW CAMPUS...WINDEMERE AND WOODBURN.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3427 7773 3425 7776 3417 7782 3411 7785
      3412 7810 3432 7804 3436 7781 3429 7774
      3428 7772 3427 7772
TIME...MOT...LOC 0136Z 268DEG 19KT 3421 7796

BACON
Local storm report, Jun 27, 8:43 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
943 PM EDT THU JUN 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     TSTM WND DMG     7 NNE WALLACE           34.80N  79.77W
06/27/2013                   MARLBORO           SC   LAW ENFORCEMENT

            TREE IN ROADWAY ON HWY 177 AT STATE LINE

&&

EVENT NUMBER ILM1300165

47
Special weather statement, Jun 27, 9:03 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1003 PM EDT THU JUN 27 2013

SCZ032-039-280245-
FLORENCE-WILLIAMSBURG-
1003 PM EDT THU JUN 27 2013

...A STRONG THUNDERSTORM WILL MOVE ACROSS WILLIAMSBURG AND FLORENCE
COUNTIES THROUGH 1045 PM EDT...

AT 1003 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
HEBRON CROSSROADS...OR ABOUT 9 MILES SOUTHWEST OF LAKE CITY...MOVING
EAST AT 15 MPH.

SOME LOCATIONS IMPACTED INCLUDE LAKE CITY...CADES...HANNAH...
HEBRON...HEBRON CROSSROADS...INDIANTOWN...NIXONVILLE AND SCRANTON.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF LIGHTNING.
SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. MANY LIGHTNING
STRIKES WILL OCCUR WELL AHEAD OF THE HEAVY RAIN AND GUSTY WINDS. IF
YOU CANNOT SEEK SHELTER INDOORS TAKE COVER IN A VEHICLE.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3383 7991 3388 7989 3389 7989 3388 7994
      3389 7994 3397 7957 3372 7953 3365 7998
      3373 7998 3373 7999 3378 7999
TIME...MOT...LOC 0203Z 262DEG 12KT 3380 7988

BACON
Special weather statement, Jun 27, 9:10 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1010 PM EDT THU JUN 27 2013

NCZ099-105-109-110-280315-
COASTAL BRUNSWICK-COLUMBUS-INLAND BRUNSWICK-INLAND PENDER-
1010 PM EDT THU JUN 27 2013

...STRONG THUNDERSTORMS WILL MOVE ACROSS BRUNSWICK...PENDER AND
COLUMBUS COUNTIES THROUGH 1115 PM EDT...

AT 1010 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM RIEGELWOOD TO CRUSOE ISLAND...OR ALONG A LINE
EXTENDING FROM 17 MILES NORTHWEST OF LELAND TO 12 MILES SOUTHEAST OF
WHITEVILLE...MOVING SOUTHEAST AT 15 MPH.

SOME LOCATIONS IMPACTED INCLUDE LELAND...BATARORA...BISHOP...BOILING
SPRING LAKES...CIVIE TOWN...CRUSOE ISLAND...DELCO...EXUM...FREEMAN...
HALLSBORO...LAKE WACCAMAW AND LONG BEACH.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3384 7798 3388 7803 3390 7808 3391 7824
      3429 7874 3441 7852 3438 7845 3437 7833
      3440 7826 3446 7818 3434 7799 3432 7803
      3432 7800 3429 7801 3424 7796 3417 7796
      3413 7794 3401 7793
TIME...MOT...LOC 0210Z 302DEG 11KT 3436 7824 3424 7850

BACON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Brunswick

When
June 27, 9:50 PM EST to 11:30 PM EST
Where
Brunswick County, Town Creek to 0.23 mi SSW of Town Creek
Cause
Heavy Rain
Reported by
Public
Coordinates
34.170, -78.100

A yard was flooded on Town Creek Road.

Flood, Columbus

When
June 27, 10:20 PM EST to 11:50 PM EST
Where
Columbus County, 3 mi W of Riegelwood to 1.12 mi NNW of Freeman
Cause
Heavy Rain
Reported by
Public
Coordinates
34.330, -78.273

Many ditches overflowed the road on Hwy 11.

Flood, New Hanover

When
June 27, 10:32 PM EST to 11:50 PM EST
Where
New Hanover County, 1.06 mi SSW of Wilmington to 0.98 mi SSW of Wilmington
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
34.217, -77.940

Greenfield Street was closed at 6th and 7th Avenues due to flooding.

Flood, Robeson

When
June 27, 11:20 PM EST to 11:55 PM EST
Where
Robeson County, 0.8 mi WNW of St Pauls to 0.56 mi WNW of St Pauls
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
34.806, -78.962

Flooding was reported on Broad Street.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2013Every state in 2013This day in weather historyWarnings in North Carolina, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465065, 465069, 465066, 465071.